Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Had unprotected intercourse. Took ipill. Experiencing severe pain in stomach and thighs. Are pain killers advisable?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
Hi my friend took unwanted-72(emergency contraceptive pill) within 24 hours of unprotected sex about which she is not sure. She is a virgin. She didn't experience pain at that time. No bleeding. But her boyfriend felt that the penis head was inserted. She vomited within an hour after taking that. So, she called the i pill helpline, they advised her to take the i pill as soon as possible. She did have an i pill the next day. She is experiencing severe pain in stomach and thighs. Are pain killers advisable? She already had some problem of intestine swelling. Please suggest something so that she experiences less pain. Its been 2 days when she had i pill (emergency contraceptive pill). No periods since then. Her normal date of period is this 15.
Posted Thu, 4 Oct 2012 in Early Pregnancy Signs and Symptoms
Answered by Dr. Timothy Raichle 16 minutes later
Hello, I would be happy to help you and your friend.

So to summarize: Your friend is a 20 year old who had an episode of "near" unprotected intercourse, but no vaginal penetration. There is a concern, though, about his ejaculate possibly making into the vagina, I am assuming. Within 24 hours, she took one ipill, but threw that up. She then took a second pill the next day, and is now having stomach pains, thigh pain, and abdominal bloating.

IF this was the only episode of near unprotected intercourse, then I do not believe there is a chance of pregnancy from prior contact. So if this is the case, then pregnancy is really not a concern. What is possibly a concern is a reaction to the medication (recall she threw the first pill up and now she is having side effects with the second one). For this, she would need to be seen and have someone assess whether they are concerned about this, though I think it is a small likelihood.

The other reason to have someone see her is to make sure that she does not have some form of an STD, or sexually transmitted disease. I would not treat with painkillers unless you know what you are treating!

I hope this helps! Please ask followup questions if needed! - DR XXXXXXX
Above answer was peer-reviewed by
Follow-up: Had unprotected intercourse. Took ipill. Experiencing severe pain in stomach and thighs. Are pain killers advisable? 11 minutes later
she was also having side effects with 1st pill. its just she vomited after that, so i-pill hepline asked her to have i pill, they said she should not have taken unwanted 72. its just the pain in her stomach, its bothering her so much. will pain killer work for the stomach pain? or it will inhibit the action of ipill? i'll take her to some gynacolegist tomorrow. will pain killer work for today?
Answered by Dr. Timothy Raichle 3 hours later
First of all, the painkiller (such as ibuprofen or tylenol) will not interfere with emergency contraception or its effectiveness.

And yes, I agree that she needs to be seen by a GYN doctor. If her pain is severe, such that it is limited her activity and ability to do normal things, then she needs to be seen as soon as possible.

I hope this helps. Please ask if you have more questions.
Above answer was peer-reviewed by
Follow-up: Had unprotected intercourse. Took ipill. Experiencing severe pain in stomach and thighs. Are pain killers advisable? 47 minutes later
What could be the reason for this pain? Please mention some more pain killers that won't interfere with emergency contraception. Will she be fine? As far as i know STD won't be the case. The pain increases at night.
I like to mention again sh was suffering from some intestine bloating problem already. And after taking medicine she was supposed to experience periods sooner and today 15 september is her normal date
from medicine i meant the emergency contraceptive pill
Answered by Dr. Timothy Raichle 1 hour later
First of all, you are correct, the emergency contraception is also associated with an earlier period or breakthrough bleeding. Sometimes, though, it might actually lead to some light spotting followed by a delay in her cycle. It can be very confusion, but in general, it is very effective at preventing pregnancy.

As far as ovarian cysts (sometimes they can bleed), cycle related bloating and pain, sexually transmitted diseases

2. GI - constipation, diarrhea, infection, appendicitis

3. GU - bladder infections, kidney stones

So this is why I had recommended that she be seen sooner than later, especially if her pain is getting worse. We can make guesses at the cause, but the benefit of this site is that i can help you through the thought process of what should be done, sooner or later.

With regard to over-the-counter options for pain, you are usually limited to ibuprofen, naproxen, tylenol, cold packs, heating pads.

I hope that this is helping you! - DR XXXXXXX
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor